Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 17, NWS Memphis, TN

February 27, 2017Greene County, Lawrence County, Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Feb 27, 2017, 8:33 PM CST for Greene County, Lawrence County, Randolph County, Arkansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 27, 2017, 8:33 PM CST (02:33 UTC)
Expired
Feb 27, 2017, 9:00 PM CST
In force
27 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greene County, AR, Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 126 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 2.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

741 
WUUS54 KMEG 280233
SVRMEG
ARC055-075-121-280300-
/O.NEW.KMEG.SV.W.0017.170228T0233Z-170228T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
833 PM CST MON FEB 27 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Greene County in eastern Arkansas...
  Southeastern Randolph County in eastern Arkansas...
  Southeastern Lawrence County in eastern Arkansas...

* Until 900 PM CST

* At 833 PM CST, a severe thunderstorm was located over Walnut Ridge,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Walnut Ridge, Hoxie, Black Rock, Lafe, College City, Portia,
  O'kean, Delaplaine, Minturn, Evening Star, Beech Grove,
  Whiskerville, Stonewall, Giles Spur, Shannon, Case, Dicus, Elnora,
  Light and Faulknerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3606 9113 3627 9090 3626 9035 3593 9097
TIME...MOT...LOC 0233Z 257DEG 39KT 3606 9096 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 5:21 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Feb 27, 5:21 PM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
521 PM CST Mon Feb 27 2017

.DISCUSSION...
Updated for 00Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 329 PM CST Mon Feb 27 2017/

DISCUSSION...
A complex convective scenario in store for Tuesday and Wednesday.
A maritime warm front will lift into the Midsouth late tonight
enhancing moist isentropic lift mainly along and north of the
I-40 corridor. 18Z NAM Bufr soundings depicted a weakly-capped
unstable layer around 925mb. This isentropic lift in this layer may
be sufficient to overcome weak convective inhibition, allowing
deep updrafts to form and persist into the morning daylight hours
along and north of I-40.

For Tuesday, NAM Bufr soundings depict an elevated mixed layer
above 850mb late morning into the afternoon. The EML is shown to
weaken during the mid to late afternoon, but likely sufficient to
cap deep convection. Should storms manage to break this weaker cap,
quick intensification to severe levels would be possible given
CAPE in excess of 1500 J/KG and near 7C/KM midlevel lapse rates.
Given the expected limited coverage of storms, have reduced Tuesday
afternoon rain chances by 10 percent over most areas.

Short range models begin to diverge by the Tuesday evening period,
with the NAM showing a significant EML redevelopment above 900mb,
capping deep convection. GFS soundings showed no such capping
mechanism and as as such, more thunderstorm coverage late evening
and overnight. Tend to favor the GFS in this scenario, given the
midlevel height falls. Instability won't be as impressive east of
the MS River overnight, but still adequate, given midlevel lapse
rates near 7.25 C/KM. A marginal overnight tornado threat would
be associated with any storms that form out a head of a developing
line and with any of the stronger QLCS line segments.

Storms should exit to middle TN by midmorning Wednesday. A secondary
enhanced risk of severe storms will develop over northeast MS,
where a secondary Enhanced Risk exists early in the SPC Day 3
Outlook.

Following Wednesday morning's cold frontal passage, a dry and
cool midcontinental airmass will spread into the Midsouth.
Thursday will see afternoon relative humidity levels fall below 30
percent east of the MS River. A reinforcing dry cold front will
bring enough cold advection to moderate afternoon humidity levels
slightly, but may be offset by stronger north winds.

Return flow will develop behind a departing surface high pressure
late Saturday. A few showers will be possible late in the weekend,
associated with a maritime warm front lifting through the lower
MS River valley. This warm and humid airmass will prevail until a
cold frontal passage on Tuesday.

PWB

&&

.AVIATION...00Z TAF Set

VFR to start...but short term models key in convection developing
by midnight...then lasting through the mid morning hours Tuesday.
Scattered showers and thunderstorms at all the TAF sites will
decrease cigs/vsby. Sites will likely drop and then bounce between
IFR and MVFR through most of the period...with VFR weather possible
at MEM...JBR...and MKL late as warm front lifts north. Southeast
through south winds will start off around 7-12kts...with frequent
gusts of 19-24kts developing during the latter half of the
period. In addition low level wind shear is likely late tonight.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Feb 27, 2:38 PM CST, 5 hours 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
238 PM CST Mon Feb 27 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-282245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
238 PM CST Mon Feb 27 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is limited potential for thunderstorms across the Midsouth
Tuesday afternoon, but storms do develop, they may quickly intensify
to severe levels. Large large hail, damaging winds and a brief
tornado will be possible.

The potential for severe weather will increase by midevening
Tuesday over eastern Arkansas, the Missouri bootheel and far
northwest Tennessee, ahead of an approaching cold front. The
severe weather threat will lift east through the remainder of the
Midsouth late Tuesday night and Wednesday morning. Large hail and
damaging winds will be the primary threats. A brief tornado or
two cannot be ruled out. The storms should exit the Midsouth
Wednesday afternoon.

Wildfire danger will likely reach elevated levels Thursday
afternoon, due to low relative humidity. North Mississippi and
west Tennessee will likely see humidity levels drop to readings of
20 to 30 percent.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested Tuesday and Wednesday.

PWB

In the hours before

Special weather statement, Feb 27, 8:14 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
814 PM CST MON FEB 27 2017

ARZ017-280245-
Lawrence AR-
814 PM CST MON FEB 27 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 845 PM CST
FOR...

Lawrence County in eastern Arkansas...

At 813 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Lynn, or near Lake
Charles State Park, moving northeast at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Lawrence County should monitor this storm closely.

LAT...LON 3616 9122 3615 9108 3612 9107 3612 9106
      3615 9106 3615 9076 3589 9106 3589 9136
TIME...MOT...LOC 0213Z 238DEG 33KT 3600 9121

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 8:14 PM CSTSpecial Weather StatementMEGLawrence31 min
Feb 27, 8:58 PM CSTSpecial Weather StatementMEGGreene32 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.